This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor: Dr. Mofenson's remarks on the toxicity of salicylamide are correct and important, and I am glad that he emphasizes the fact that salicylamide does not produce the same toxic effects as acetylsalicylic acid.
It is true that Dr. Fruthaler and I (Pediat Clin N Amer 9:49, 1962) indicated incorrectly that salicylamides cause salicylism. This was based on the statement by Goodman and Gilman (page 300, second edition) that "acute toxicity of salicylamide is essentially equivalent to that of the salicylates." Nevertheless, they point out that salicylamide causes death by central nervous system and respiratory depression, and that prothrombin time is not prolonged. Furthermore, Done (Pediatrics 23:774, 1959) states that "intoxication with salicylamide or acetaminophen differs markedly from intoxication with aspirin. Hyperpnea does not occur, nor do the respiratory alkalosis and metabolic acidosis seen in salicylate intoxication. There is no specific antidote and treatment is entirely symptomatic."
SNYDER CH. SALICYLAMIDE TOXICITY AND SALICYLISM-Reply. Am J Dis Child. 1964;108(1):109. doi:10.1001/archpedi.1964.02090010111017